Publish in this journal
Journal Information
Vol. 9. Issue 4.
Pages 255-256 (July - August 2013)
Vol. 9. Issue 4.
Pages 255-256 (July - August 2013)
Letter to the Editor
DOI: 10.1016/j.reumae.2013.02.003
Full text access
Cutaneous lupus erythematosus induced by the treatment with tumor necrosis factor antagonists
Lupus eritematoso cutáneo inducido por la terapia biológica con antagonistas del factor de necrosis tumoral
Visits
...
Walter Alberto Sifuentes Giraldo??
Corresponding author
albertosifuentesg@gmail.com

Corresponding author.
, María Ahijón Lana, Mónica Vázquez Díaz
Servicio de Reumatología, Hospital Universitario Ramón y Cajal, Madrid, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

We have carefully read the excellent review by Hernandez et al.,1 with regard to skin lesions that occur during treatment with antagonist of tumor necrosis factor (anti-TNF), and we would like to make some additional comments with respect to cutaneous lupus erythematosus (LE) induced by such drugs.

As the authors report, the development of autoantibodies is a frequent event in patients receiving anti-TNF drugs,1 with an estimated prevalence of ANA positivity ranging from 25% to 80% and anti-DNA ranging from 5% to 15%.2 However, as they state, the appearance of LE is quite rare.1 Postmarketing studies estimate the incidence of induced LE at 0.19%–0.22% for infliximab, 0.18% for etanercept and 0.10% for adalimumab.2 The slightly higher frequency of LE induced with infliximab and etanercept may simply reflect more years of exposure of patients compared with adalimumab. In connection with more recently introduced anti-TNF agents, certolizumab and golimumab, a case of induced LE has been described with the first3 and one subacute cutaneous LE exacerbation has been related to the second.4 Considering the high prevalence of autoantibodies and the large number of patients treated, one would expect a higher frequency of induced LE. One probable explanation for this discrepancy is that the type of autoimmune response induced by anti-TNF agents is mainly restricted to nonpathogenic IgM or IgA isotypes, and although the main reactivity is anti-DNA, it is rare to develop other LE related antibodies, such as anti-ENA or hypocomplementemia. In addition, the titles of anti-DNA IgM tend to fluctuate over time and disappear quickly after removal of the drug.5

Identified risk factors for the development of LE during anti-TNF treatment are advanced age and the presence of increased baseline anti-DNA, but not of ANA.6 Another factor that could influence this is the underlying disease. Although the production of autoantibodies is similar among the different diseases treated with these agents, most cases have been described in Ra patients, as evidenced by a review of Costa et al.,7 who found that of 33 published cases of induced LE due to anti-TNF drugs, 76% of patients had RA. The frequency with which these cases appear in the literature contrasts to those described in RA clinical trials with long-term follow up, so it should be noted that these cases are generally based on retrospective observations that often lack serological data prior to starting anti-TNF therapy and there may be some overlap of RA and LE before treatment.5

LE cases induced by anti-TNF comply with 4 or more ACR classification criteria in 40%, 3 criteria in 21%, and 2 or less in 39%.2 Up to 67% of cases have cutaneous manifestations,8 corresponding generally to maculopapular, pruritic erythematous rash affecting photosensitive areas, as mentioned by the authors,1 however, the spectrum is much broader. Both LE-specific lesions (cutaneous acute, subacute and discoid), and other nonspecific findings including urticarial lesions, scarring, alopecia and purpura may occur.8 Within difficult to classify cutaneous LE lesions, there has also been published cases of LE tumidus and lupus perniosis (LP) induced by anti-TNF. LE tumidus is characterized by the appearance of papules on exposed areas, erythematous plaques or nodules without other associated epidermal changes; one of the cases found in the literature occurred with infliximab and adalimumab9 in another,10 both in RA patients. Our group conducted a review of 5 cases of LP associated with anti-TNF,11 a rare form of cutaneous LE characterized by papules or plaques with erythematous violaceous acral distribution that simulate ischemic injury. Four of these cases occurred in patients with RA and one in ankylosing spondylitis.

In summary, although induced LE is a rare adverse event seen during anti-TNF treatment, it is important to have in mind because of its varied clinical expression, especially on the skin, and to identify those cases that actually are due to this entity, given the trend that may lead to overdiagnosis.

References
[1]
M.V. Hernandez, M. Meineri, R. Sanmarti.
Skin lesions and treatment with tumor necrosis factor alpha antagonists.
Reumatol Clin, 9 (2013), pp. 53-61
[2]
M. Ramos-Casals, A. Roberto Perez, C. Diaz-Lagares, M.J. Cuadrado, M.A. Khamashta, BIOGEAS Study Group.
Autoimmune diseases induced by biological agents: a double-edged sword?.
Autoimmun Rev, 9 (2010), pp. 188-193
[3]
V.L. Williams, P.R. Cohen.
TNF alpha antagonist-induced lupus-like syndrome: report and review of the literature with implications for treatment with alternative TNF alpha antagonists.
Int J Dermatol, 50 (2011), pp. 619-625
[4]
E. Wilkerson, M.A. Hazey, S. Bahrami, J.P. Callen.
Golimumab-exacerbated subacute cutaneous lupus erythematosus.
Archiv Dermatol, 148 (2012), pp. 1186-1190
[5]
L. De Rycke, D. Baeten, E. Kruithof, F. Van den Bosch, E.M. Veys, F. De Keyser.
The effect of TNFalpha blockade on the antinuclear antibody profile in patients with chronic arthritis: biological and clinical implications.
Lupus, 14 (2005), pp. 931-937
[6]
R. Perez-Alvarez, M. Pérez-de-Lis, M. Ramos-Casals, BIOGEAS study group.
Biologics-induced autoimmune diseases.
Curr Opin Rheumatol, 25 (2013), pp. 56-64
[7]
M.F. Costa, N.R. Said, B. Zimmermann.
Drug-induced lupus due to anti-tumor necrosis factor alpha agents.
Semin Arthritis Rheum, 37 (2008), pp. 381-387
[8]
A.E. Moustou, A. Matekovits, C. Dessinioti, C. Antoniou, P.P. Sfikakis, A.J. Stratigos.
Cutaneous side effects of anti-tumor necrosis factor biologic therapy: a clinical review.
J Am Acad Dermatol, 61 (2009), pp. 486-504
[9]
S.W. Schneider, S. Staender, B. Schluter, T.A. Luger, G. Bonsmann.
Infliximab-induced lupus erythematosus tumidus in a patient with rheumatoid arthritis.
Archiv Dermatol, 142 (2006), pp. 115-116
[10]
S. Sohl, R. Renner, U. Winter, M. Bodendorf, U. Paasch, J.C. Simon, et al.
Drug-induced lupus erythematosus tumidus during treatment with adalimumab.
Hautarzt, 60 (2009), pp. 826-829
[11]
W.A. Sifuentes Giraldo, M. Ahijon Lana, M.J. Garcia Villanueva, C. Gonzalez Garcia, M. Vazquez Diaz.
Chilblain lupus induced by TNF-alpha antagonists: a case report and literature review.
Clin Rheumatol, 31 (2012), pp. 563-568

Please cite this article as: Sifuentes Giraldo WA, et al. Lupus eritematoso cutáneo inducido por la terapia biológica con antagonistas del factor de necrosis tumoral. Reumatol Clin. 2013. http://dx.doi.org/10.1016/j.reuma.2013.02.002.

Copyright © 2013. Elsevier España, S.L.. All rights reserved
Idiomas
Reumatología Clínica (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.